Sick and Tired of Being Sick and Tired!
Is anybody else having unbearable problems with fatigue? I know that this comes with Lupus and with my Fibromyalgia as well, but this is ridiculous!
I try to go to sleep as early as possible and yet, even when I get up very late in the morning, two hours later, I am exhausted and feel as if I haven't slept for an entire week! My friends come over to spend the day with me; they have only been with me for about two hours and already I am exhausted, just from sitting and talking. Two hours later, I often end up just going to sleep. Thankfully, my friends understand and are really supportive and kind about it, but I still feel as if I am being rude and I really want to be able to spend more time with them! Even when I am at my friends' houses, I usually end up having to sleep in my friends' beds for at least an hour during the day!
I used to suffer from really bad insomnia, but it didn't bother me because I have always been one of those strange people who can go three days without sleeping before they even begin to feel tired. I used to sleep for only about four hours a night (if that!) and I used to find that very refreshing! This is, unfortunately, no longer the case and now ten hours sleep doesn't seem to be enough! No matter how much I sleep, it is not enough!
I take a multi-vitamin every morning, along with a High Potency Vitamin B Complex (amongst other supplements) and an Energy Tonic, which was prescribed by my doctor and yet, I am STILL exhausted!
To make matters worse, my Fibromyalgia meds make me drowsy and so do my Anti-Epileptic Drugs, but I have to take them! :cry: My Neurologist even chose an Anti-Epileptic Drug which is one of the least likely to make a person drowsy, but I am so sensitive to sedative medication, that they make me tired anyway! It's ridiculous how sensitive I am to sedative medications! When I am in Hospital and my doctor prescribes sleeping pills, they affect me so badly that I can hardly climb out of my bed from dizziness and spend the whole of the next morning walking into walls and having to hold onto things to steady myself! I usually try to refuse sleeping pills, but when I am in a lot of pain, I don't really have a choice because otherwise I won't sleep at all and this will aggravate my Epilepsy! When I was undergoing diagnostic tests for Epilepsy, I had to drink a sedative medication before my Sleep Study E.E.G.; the medication was not supposed to be very strong and, although rest was recommended afterwards, many people were able to go back to school, university or work and continue with their day. After mine, however, I was so dizzy that I was walking into walls and my mother and the E.E.G. technologist had to assist me to the car because the vertigo was so bad and my vision was so blurry! :shock:
I am really concerned because school starts again on 17th January 2007 (I live in South Africa) and I am worried that I will not have enough energy to make it through the school day and if I do, that I won't have enough energy to complete any of my homework! We get STACKS of homework at my school, sometimes we have six hours of homework to get through on a school day and many of us are up until the early hours of the morning struggling to finish homework! Obviously, I will discuss my health problems and my concerns with my vice-headmistress (we are exceptionally close and she is very understanding and supportive) on the first day of term and will have letters from my specialists and my mother regarding photosensitivity, energy levels, weakened immune system, etc., but I am still worried about having enough energy for my extra-curricular activities and for my Physical Education lessons (Physical Education is part of a very important and compulsory subject known as 'Life Orientation' in South Africa. Life Orientation consists of Physical Education (including Sports Psychology), Religious Education, Psychology, Careers and Career Choices, Health and Hygeine, Citizenship and Community Service) and am especially worried about Sport because of my photosensitivity. My Dermatologist has prescribed a sunblock with a S.P.F. of 100 and I have a Cortisone-based cream for the malar rash on my face, but I honestly don't think that I could spend forty-five minutes on the sports field for Physical Education lessons, even with my sunblock, without my Lupus flaring up like crazy! I am EXTREMELY photosensitive! I just don't know what to do! :cry:
Does anyone have any advice for me or is anyone experiencing a similar problem at the moment?
Thanks very much, keep well and Merry Christmas!
We have a couple of other members here who are from South Africa - I know Morpheus is from SA but I think he is older, University age. But they might have some ideas about what to do about your PE classes. Is there any way you can be excused from this requirement altogether, or only participate in indoor activities? Because if you are extremely photosensitive, even a few minutes may be enough to send you into a flare. You can purchase special sunblock clothing for outdoor activities, but if you are required to wear a uniform at school, this might not be permitted. Even if you are using a high SPF sunblock, remember you need to apply it at least 20 minutes before going outside, and re-apply at least every two hours for maximum protection. It's best to avoid being out in the sun at all at midday when the UV levels are the highest. And if your school uses Fluorescent lighting, this can also be a problem for someone who is extremely photosensitive. So a lot will depend on how accomodating your school is willing to be. I know home-schooling is not as common in South Africa as it is in the United States, but is this something your parents would be willing to consider if school is too much right now?
A lot of us struggle with fatigue - it's one of the more disabling symptoms of both lupus and fibromyalgia. But most of the medications prescribed to treat fatigue wouldn't be safe for you because they can trigger seizures. I know it sounds insane when you are completely exhausted, but mild exercise is actually one of the best things for lupus-induced fatigue - something like yoga or water exercise that doesn't stress the joints. It is very hard to exercise when you are tired, but if you can bring yourself to exercise some daily, it really does help. Some doctors prescribe antidepressants like prozac which can help fatigue. But it's also important to make sure your fatigue isn't due to a treatable medical condition like anemia, which can cause severe fatigue. Talk to your doctors about your fatigue and let them know how much it is affecting you - - hopefully they will be able to find something thst won't interact with your other meds.
Do you know if you've ever been tested for sleep apnea? It can cause people to be extremely sleepy during the daytime, over and above the "normal" lupus fatigue. Sleep apnea and other sleep disorders can prevent people from getting restorative sleep, so even if they slept 10 or 12 hours, they are still tired because they didn't get the right kind of sleep. So this might be something else to discuss with your doctors.
Thanks again for all of your wonderful advice!
Yes, I am going to ask my Dermatologist to write a letter to my vice-headmistress, explaining about my photosensitivity and asking if I can be excused from outdoor P.E. and only participate in indoor P.E. in winter.
Yes, we are required to wear a school uniform and my school is really strict about this requirement, so I wouldn't be able to wear special clothes, unfortunately, but thanks for the fantastic idea!
Home Schooling was suggested to me, but I LOVE school and I know that home schooling would never suit me.
Yes, I was given Ethipranine to combat fatigue, but I am still tired! Luckily, I am not anaemic!
I have been wondering about Sleep Apnoea for a while, actually because my friend told me that I seemed to be having Asthma attacks in my sleep and that I would stop breathing for a few seconds and she didn't know what to do. I often wake-up at night feeling short of breath, but have always simply attributed that to my Asthma.
I will definitely speak to my doctors about my fatigue, thanks Marycain!